Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Cause of blocked ear and loss of hearing after taking Trimethoprim for kidney stones?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2006
Answered : 1096 Questions
Hi, I had surgery 2 weeks ago for kidney stones. I was given Trimethoprim 300mg for 3 days following surgery. 2 days after thet my right ear became blocked and I have not been able to hear since, now 8 days. I am worried that it wont unblock
Posted Sat, 8 Mar 2014 in Ear, Nose and Throat Problems
Answered by Dr. Hariom Sharma 25 minutes later
Brief Answer: No side effect of Trimethoprime Detailed Answer: Hi Mam, I have gone through your query, medical history; it most probably suggests that it is not the side effect of Trimethoprim. For your kind information common side effect of the Trimethoprim may be diarrhea, nausea, vomiting, stomach upset, loss of appetite, changes in taste, or headache but not related to the ear. To reach the near diagnosis and exclusion of the other disease you may go for the 1. Otoscopic examination of the ear. 2. Tunning fork test. 3. Pure tone and impedance Audiometry. 4. Blood pressure Measurement and 5. Nasal examination. If you have any doubt, I will be available for your query.
Above answer was peer-reviewed by
Follow-up: Cause of blocked ear and loss of hearing after taking Trimethoprim for kidney stones? 52 minutes later
Hi, Thank you... I have read on the interent that Trimethoprim does cause hearing loss in some cases. I have also read that anesthetic can cause hearing loss. Is that true? Do eusathian tubes block for a prolonged 2 weeks or more? I have no pain in my ear, no ringing, just feels like cotton wool has blocked all sound.Thank you
Answered by Dr. Hariom Sharma 45 hours later
Brief Answer: May be due to High Blood Pressure Detailed Answer: Hi Mam, I have gone through your follow up query; and I don't agree with those opinions. It is most likely due to the hypertension; but to rule out other cause and to reach the near diagnosis you may go for the above mentioned investigation. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor